We all do it. Headache? Tylenol. Arm hurts? Tylenol. Cramps? Tylenol. Headache hurts too much to bare? Hmm, I think I’ll take three pills instead of the recommended two pills. Um, last I checked, these “recommended” dosages should be enough to alleviate whatever pain or discomfort we’re feeling, and I’m pretty sure if it hurts that badly, you should go see a doctor–just a little piece of advice. It seems to me that “popin’ pills” is just what we all do these days. Well..I’d stop. Especially id you want to live, but if you want to slowly begin killing yourself…
In an article written by Amanda Chan for the Huffington Post, it is revealed that “a new study suggests that acetaminophen can add up over several days and lead to an overdose.” Oops. How many times have you done that? I know I have…a few too many times.
So what’s so bad about this gradual overdose? According to the study published by the British Journal of Clinical Pharmacology, staggered overdose patterns are associated with adverse outcomes following acetaminophen overdose. Patients with this overdoes have a higher risk of developing multiorgan failure including brain or liver problems, as well as needing kidney dialysis. A study done by at the University of Pennsylvania, it was found that Acetaminophen was the most commonly reported toxic ingestion in the United States in 2005.
In a recent interview with BBC News, Dr. Kenneth Simpson, a member of the team in the Scottish Liver Transplantation Unit at the University of Edinburgh said “They haven’t taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal.”
The National Institutes of Health reaffirm the data that overdosing on acetaminophen is one of the most common causes of poisoning around the world. In an effort to reduce the risk of unintentionally overdosing, the manufacturers of Tylenol have reduced the recommended dosage.
Basically, next you contemplate taking one too many Tylenols, think of it as an actual drug, which it is…you could potentially be killing yourself. Just a thought.